Texas, 2005

Damaging Winds and Drought in Texas, June 1 to 30, 2005

June 1 to 30, 2005 · NWS FWD · 21 events in 18 counties and zones

16 drought, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
$60 million
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 31, 8:45 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, May 31, 8:45 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
945 PM CDT TUE MAY 31 2005

.UPDATE...
HAVE MADE SOME MINOR TWEAKS TO THE GRIDDED FORECAST. UPDATED ZONES
WILL BE ISSUED WITH THE NEW SEVERE THUNDERSTORM WATCH.  #58

&&

.AVIATION...
645 PM CDT TUE MAY 31 2005
A DIFFICULT AVIATION FORECAST THIS EVENING...AND WITH THIS IN
MIND...WILL NOT DEVIATE FAR FROM THE CURRENT FORECAST. SHORT TERM
GUIDANCE FROM THE RUC/NAM/GFS CONTINUES TO SUGGEST MCS DEVELOPMENT
AS CONVECTIVE ACTIVITY CURRENTLY BETWEEN KAMA/KLBB MERGES WITH CELLS
DEVELOPING ACROSS FAR SWRN OKLAHOMA. THE SYSTEM IS PROGGED TO MOVE
SEWD OVERNIGHT AND SHOULD REMAIN TO THE SOUTHWEST OF THE METROPLEX
TAF SITES...WITH KACT HAVING A HIGHER PROBABILITY OF IMPACT.
HOWEVER...DUE TO UNCERTAINTY REMAINING IN THE TRACK OF THE SYSTEM...
WILL MAINTAIN A TEMPO GROUP FOR TSRA AND MVFR CIGS FROM 01/06-10Z
FOR METROPLEX SITES...AND 01/09-13Z FOR KACT. OTHERWISE...VFR CIGS
AND LIGHT/VARIABLE WINDS ARE EXPECTED THROUGHOUT THE FORECAST PERIOD.

65/DD

&&

.DISCUSSION...
A DIFFICULT FORECAST...AS IT USUALLY IS THE CASE WHEN INVOLVING
MESOSCALE CONVECTIVE SYSTEMS.  MODELS ARE IN GOOD AGREEMENT THAT
CONVECTION WILL CONTINUE TO DEVELOP ACROSS THE PANHANDLE LATE THIS
AFTERNOON AND AMALGAMATE INTO A MCS THIS EVENING.  THE MODELS DO
DIFFER SLIGHTLY IN WHERE MCS DEVELOPS AND TRACKS...WITH THE GFS
SLIGHTLY FARTHER NORTH THAN THE NAM (ETA).  CURRENT TRENDS SUGGEST
THE GFS MAY BE CLOSER WITH THE CONVECTIVE INITIATION AND WILL TAKE A
BLEND OF TRACKS FROM THE NAM/GFS FOR THIS FORECAST.  MCS SHOULD FORM
SOMEWHERE BETWEEN LBB-CDS AND TRACK E-SE INITIALLY AS MID LEVEL
WINDS WILL BE THE PRIMARY STEERING MECHANISM DUE TO WEAK LOW LEVEL
FLOW IN PLACE.  SOUTHERLY LOW LEVEL WINDS WILL INCREASE TO THE SW OF
THE CWA AFTER SUNSET AS LOW LEVEL JET FORMS...SO EXPECT MCS TO BEGIN
TO TURN TOWARD THE RIGHT AND HEAD MORE SSE.  THIS PATH WOULD DRAG IT
ACROSS OUR W/SWRN CWA...WITH THE SW CWA AT HIGHEST RISK FOR A BOW
ECHO/DAMAGING WINDS TONIGHT.  30-40KT SEWD PROPAGATION SHOULD KEEP
THREAT OF FLOODING LOW BUT THIS WILL HAVE TO BE WATCHED.  IN
ADDITION...SINCE THE PATH IS NOT SET IN STONE...WE HAVE INCLUDED A
SEVERE RISK WEST OF A GLE-DAL-CRS-CLL LINE IN CASE TRACK IS MORE IN
AGREEMENT WITH THE GFS.  RAINFALL CHANCES/AMOUNTS WILL BE TAPERED
MUCH LOWER TO THE NE DUE TO MORE STABLE AIRMASS/LEAST LIKELY TRACK.

AIRMASS OVER NORTH TEXAS WILL BE SCOURED OUT AND WORKED OVER
TOMORROW IN THE WAKE OF THIS SYSTEM...AND JUST LOW POPS WILL BE
NEEDED.  SHORTWAVE RIDGING THEN BUILDS IN ON THURSDAY SO TEMPS
SHOULD INCREASE...AND VERY UNSTABLE AIRMASS WILL DEVELOP.  WEAK LEAD
SHORTWAVE MAY IGNITE A FEW STORMS IN THE WESTERN COUNTIES THURSDAY
AFTERNOON BUT LACK OF FOCUS/SUBSIDENCE WARRANTS JUST LOW POPS WEST.
CHANCES GRADUALLY INCREASE BY FRIDAY MORNING AS CUTOFF LOW NEAR BAJA
EJECTS ACROSS THE STATE.  HAVE INCREASED POPS FRIDAY DUE TO GOOD
CONTINUITY WITH MODELS REGARDING THIS FEATURE.  TROUGH SETS UP OVER
THE WESTERN US...AND ONLY WEAK IMPULSES THIS WEEKEND ARE EXPECTED...
SO WILL KEEP SOME LOW POPS FOR ISOLATED CONVECTION SATURDAY.  LACK
OF DRYLINE/SURFACE FOCUS SUN-TUE WITH ONLY WEAK SHORTWAVES
IDENTIFIED WARRANTS LEAVING POPS OUT OF THE FORECAST UNTIL LATER
SHIFTS CAN IDENTIFY THE DAYS WITH BEST CHANCES.  OTHERWISE...LEFT
PREVIOUS EXTENDED FORECAST AS IS...WITH WARM/BREEZY/HUMID WX.

TR/92

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  66  85  66  90 /  60  20  10  10
WACO, TX              65  86  67  91 /  70  20  10  10
PARIS, TX             66  84  64  88 /  30  30  10  10
DENTON, TX            66  84  66  89 /  60  20  10  10
MCKINNEY, TX          66  85  66  89 /  50  30  10  10
DALLAS, TX            66  85  67  90 /  60  20  10  10
TERRELL, TX           67  85  66  90 /  50  30  10  10
CORSICANA, TX         66  86  66  91 /  60  30  10  10
TEMPLE, TX            64  85  68  92 /  70  30  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

In the hours before

Local storm report, May 31, 10:23 PM CST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1123 PM CDT TUE MAY 31 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST   ...SOURCE....
            ..REMARKS..

1121 PM     TSTM WND GST 60 BRECKENRIDGE             32.76N  98.91W
05/31/2005                  STEPHENS            TX   LAW ENFORCEMENT

            GUSTS TO 60 MPH
Special weather statement, May 31, 10:29 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1129 PM CDT TUE MAY 31 2005

TXZ091-092-100>103-115>117-129>131-141-010500-

COMANCHE-COOKE-DENTON-EASTLAND-ERATH-HOOD-JACK-MONTAGUE-PALO
PINTO-PARKER-STEPHENS-WISE-YOUNG-
1129 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER UPDATE...

A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR NOCONA TO
JACKSBORO TO RANGER AND CISCO.  THE STRONGER THUNDERSTORMS ARE
CAPABLE OF PRODUCING VERY HEAVY RAIN UP TO TWO INCHES AN HOUR AND
WIND GUSTS TO 50 MPH.  THE LINE WAS MOVING SOUTHEAST AT 20 MPH.  THE
STRONGEST THUNDERSTORMS WILL AFFECT MONTAGUE COUNTY AND SOUTHWEST
JACK COUNTY THROUGH MIDNIGHT.
Special weather statement, May 31, 11:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1247 AM CDT WED JUN 1 2005

TXZ103-104-118>120-133-134-010645-

COLLIN-DALLAS-DENTON-ELLIS-JOHNSON-ROCKWALL-TARRANT-
1247 AM CDT WED JUN 1 2005

...SIGNIFICANT WEATHER UPDATE...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES NORTHEAST OF ERA
TO 10 MILES NORTHWEST OF GODLEY TO 4 MILES WEST OF DINOSAUR VALLEY
STATE PARK...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
GAINESVILLE TO 12 MILES NORTHEAST OF GRANBURY TO 15 MILES SOUTH OF
GRANBURY. THE LINE WAS MOVING TO THE EAST-SOUTHEAST AT 20 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE
ARLINGTON...CLEBURNE...DALLAS...DENTON...MCKINNEY...PLANO...ROCKWALL
AND WAXAHACHIE.

WIND GUSTS TO 50 MPH...PEA-SIZE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND VERY HEAVY RAINFALL CAN BE EXPECTED FROM
THIS LINE OF STORMS AS IT MOVES ACROSS THE DALLAS-FORT WORTH
METROPLEX.

65/DD
Special weather statement, May 31, 11:47 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1247 AM CDT WED JUN 1 2005

TXZ103-104-118>120-133-134-010645-

COLLIN-DALLAS-DENTON-ELLIS-JOHNSON-ROCKWALL-TARRANT-
1247 AM CDT WED JUN 1 2005

...SIGNIFICANT WEATHER UPDATE...

AT 1247 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
LINE OF STRONG THUNDERSTORMS EXTENDING FROM 3 MILES NORTHEAST OF ERA
TO 10 MILES NORTHWEST OF GODLEY TO 4 MILES WEST OF DINOSAUR VALLEY
STATE PARK...OR ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF
GAINESVILLE TO 12 MILES NORTHEAST OF GRANBURY TO 15 MILES SOUTH OF
GRANBURY. THE LINE WAS MOVING TO THE EAST-SOUTHEAST AT 20 MPH.

CITIES IN THE PATH OF THESE STORMS INCLUDE
ARLINGTON...CLEBURNE...DALLAS...DENTON...FORT WORTH...
MCKINNEY...PLANO...ROCKWALL AND WAXAHACHIE.

WIND GUSTS TO 50 MPH...PEA-SIZE HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND VERY HEAVY RAINFALL CAN BE EXPECTED FROM
THIS LINE OF STORMS AS IT MOVES ACROSS THE DALLAS-FORT WORTH
METROPLEX.

65/DD

The radar

The Dallas/Ft Worth radar (KFWS), 129 km away, was scanning. The volume nearest the first event began at 07:41 UTC.

Open the radar archive at this moment

Event by event

16 drought, 5 thunderstorm wind. Local standard time, as filed.

Drought, Montague

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Montague forecast zone
Crop damage
$60 million
Reported by
OFFICIAL NWS OBS.
Coordinates
33.676, -97.725 (the zone’s center; the record gives no point)

Lack of rainfall in June continued a prolonged dry spell which began last winter and a drought which officially began in May. June was the 5th consecutive month with below normal rainfall. During this 5 month period...Dallas/Fort Worth received around half of its normal rainfall. Portions of Montague, Cooke, Grayson, Fannin, Lamar, Jack, Wise, Denton, Collin, Hunt, Delta, Hopkins, Tarrant, Dallas, Rockwall, and Rains Counties were considered to be in severe drought as classified by the U.S. Drought Monitor. According to the Drought Impact Reporter, hot and dry conditions prompted the U.S. and Texas Forest Services to declare the start of the 2005 fire season in June. Burn bans were in place in 39 counties prior to the July 4th weekend. The drought continued into July.

Drought, Cooke

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Cooke forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.639, -97.213 (the zone’s center; the record gives no point)

Drought, Grayson

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Grayson forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.627, -96.678 (the zone’s center; the record gives no point)

Drought, Fannin

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Fannin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.594, -96.107 (the zone’s center; the record gives no point)

Drought, Lamar

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Lamar forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.667, -95.571 (the zone’s center; the record gives no point)

Drought, Jack

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Jack forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.234, -98.172 (the zone’s center; the record gives no point)

Drought, Wise

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Wise forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.216, -97.654 (the zone’s center; the record gives no point)

Drought, Denton

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Denton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.205, -97.117 (the zone’s center; the record gives no point)

Drought, Collin

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Collin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.188, -96.572 (the zone’s center; the record gives no point)

Drought, Hunt

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hunt forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.124, -96.085 (the zone’s center; the record gives no point)

Drought, Delta

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Delta forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.386, -95.672 (the zone’s center; the record gives no point)

Drought, Hopkins

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Hopkins forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
33.150, -95.564 (the zone’s center; the record gives no point)

Drought, Tarrant

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Tarrant forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.772, -97.291 (the zone’s center; the record gives no point)

Drought, Dallas

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Dallas forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.767, -96.778 (the zone’s center; the record gives no point)

Drought, Rockwall

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rockwall forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.898, -96.408 (the zone’s center; the record gives no point)

Drought, Rains

When
June 1, 12:00 AM CST to June 30, 11:59 PM CST
Where
Rains forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
32.870, -95.793 (the zone’s center; the record gives no point)

Thunderstorm Wind, Bell

When
June 1, 1:42 AM CST
Where
Bell County, Temple
Measured
60 kt (69 mph) estimated sustained
Property damage
$40,000
Reported by
EMERGENCY MANAGER
Coordinates
31.100, -97.350

Roofing torn off portions of an apartment complex. Several of the apartments suffered water damage. A fence was also destroyed.

Thunderstorm Wind, Bell

When
June 1, 2:00 AM CST
Where
Bell County, Belton
Measured
50 kt (58 mph) estimated sustained
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
31.067, -97.467

Numerous power poles were knocked down in and around the city.

Thunderstorm Wind, Milam

When
June 1, 2:05 AM CST
Where
Milam County, 10 mi SW of Cameron
Measured
50 kt (58 mph) estimated sustained
Reported by
LAW ENFORCEMENT
Coordinates
30.750, -97.083

Tree down over CR 402 near Davilla.

Thunderstorm Wind, Tarrant

When
June 1, 12:19 PM CST
Where
Tarrant County, Ft Worth
Measured
52 kt (60 mph) measured sustained
Reported by
OFFICIAL NWS OBS.
Coordinates
32.750, -97.350

Measured 52 knot wind gust at NWS office.

Thunderstorm Wind, Tarrant

When
June 1, 12:22 PM CST
Where
Tarrant County, Keller
Measured
58 kt (67 mph) measured sustained
Reported by
AMATEUR RADIO
Coordinates
32.933, -97.250

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458531, 5458532, 5458533, 5458534, 5458535, 5458536, 5458537, 5458538, 5458539, 5458540, 5458541, 5458542, 5458543, 5458544, 5458545, 5458546, 5458528, 5458530, 5458529, 5458454, 5458455.